Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 114, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2011, 2:25 AM EDT for Lee County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 2:25 AM EDT (06:25 UTC)
- Expired
- May 28, 2011, 3:30 AM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lee County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604
WUUS52 KCAE 280625
SVRCAE
SCC061-280730-
/O.NEW.KCAE.SV.W.0114.110528T0625Z-110528T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
225 AM EDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 AM EDT
* AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BISHOPVILLE...AND MOVING NORTHEAST AT 10 MPH. THIS STORM IS ALSO
PRODUCING VERY HEAVY RAIN.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BISHOPVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3405 8029 3414 8039 3426 8042 3433 8033
3435 8026 3432 8024 3432 8023 3437 8019
3436 8017 3433 8018 3422 8011 3420 8011
3415 8015 3410 8009
TIME...MOT...LOC 0625Z 247DEG 10KT 3417 8027
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:53 AM EDT, 32 minutes earlier.
Area forecast discussion, May 28, 1:53 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 153 AM EDT SAT MAY 28 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY OVERNIGHT. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S WEST TO LOWER 70S EAST. CONVECTION ACROSS THE AREA EXPECTED TO TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE EVENING OVER MOST AREAS...THEN TAPER OFF AFTER MIDNIGHT. THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP. CONSENSUS LOWS IN THE MID/UPPER 60S STILL LOOK GOOD. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER- LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE NORMAL. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHEASTERN MIDLANDS/PEE DEE REGION TONIGHT...BUT MOST TAF SITES CURRENTLY DRY AND SHOULD REMAIN SO THROUGH THE NIGHT. SATELLITE SHOWS CLEAR SKIES ACROSS THE WESTERN HALF OF THE STATE WITH PLENTY OF CLOUDS ACROSS THE EASTERN HALF. MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE ALONG WITH A 30 KT LOW LEVEL JET. GUIDANCE INDICATES THE POTENTIAL FOR SOME FOG/LOW CEILINGS...IFR/LIFR CONDITIONS TOWARD MORNING. WILL CONTINUE TO MONITOR AND AT THIS TIME WILL JUST MENTION SOME MVFR CONDITIONS WITH TEMPO GROUP FOR IFR/LIFR CONDITIONS FROM 09Z-13Z. DURING THE DAY ON SAT...EXPECT VFR CONDITIONS FOR MOST OF THE DAY. AIRMASS WILL BE UNSTABLE ENOUGH FOR SOME WIDELY/SCATTERED SHRA/TSRA DURING THE AFTERNOON. THIS WILL PRODUCE SOME BRIEF PERIOD OF MVFR/IFR CONDITIONS IN STORMS. WINDS WILL BE LIGHT AND VARIABLE TONIGHT/SAT NIGHT AND FROM THE S/SE 5 TO 10 KTS ON SATURDAY. EXTENDED AVIATION OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 27, 7:10 PM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 710 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 710 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. SOME STORMS COULD BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL BEING THE PRIMARY ISSUES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 10:26 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND DMG PELION 33.78N 81.25W
05/27/2011 LEXINGTON SC LAW ENFORCEMENT
LEXINGTON DISPATCH REPORTS ONE TREE DOWN ON TINDALL ROAD
IN PELION
1012 PM HAIL WILLISTON 33.40N 81.42W
05/27/2011 E0.50 INCH BARNWELL SC LAW ENFORCEMENT
BARNWELL DISPATCH REPORTS DIME- AND PEA-SIZE HAIL IN
WILLISTON
1012 PM TSTM WND DMG WILLISTON 33.40N 81.42W
05/27/2011 BARNWELL SC LAW ENFORCEMENT
BARNWELL COUNTY DISPATCH REPORTS TREES DOWN ON MOONLIGHT
ROAD IN WILLISTON
&&
MOORESpecial weather statement, May 27, 10:41 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1041 PM EDT FRI MAY 27 2011 SCZ021-022-027>029-031-037-280345- CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-RICHLAND-SUMTER- 1041 PM EDT FRI MAY 27 2011 ...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING CALHOUN...FAIRFIELD... KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER COUNTIES... AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS. THE STRONGEST THUNDERSTORM WAS 5 MILES NORTHWEST OF LUGOFF...OR 7 MILES WEST OF CAMDEN...MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. MC
Local storm report, May 28, 12:10 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC PUBLIC
PUBLIC REPORTED 1 TO 2 INCH HAIL NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 28, 12:14 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC COCORAHS
COCORAHS OBSERVER CALLED AND REPORTED 1 TO 2 INCH HAIL
NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 28, 12:36 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG NORTH 33.62N 81.10W
05/28/2011 ORANGEBURG SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN NORTH.
&&
VAUGHANLocal storm report, May 28, 1:42 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM HAIL 11 SE CAMDEN 34.14N 80.49W
05/28/2011 E1.75 INCH SUMTER SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED GOLF BALL SIZE HAIL ALONG BLACK
RIVER ROAD.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:39 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 51 min |
| May 27, 10:07 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 38 min |
| May 27, 11:34 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
| May 27, 11:59 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 61 min |
| May 28, 12:56 AM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 64 min |
| May 28, 2:31 AM EDT | Areal Flood Advisory | CAE | Lee | 59 min |
| May 28, 2:59 AM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.